Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 38, NWS Miami, FL

October 29, 2008Collier County, Florida

NWS Miami, FL issued this red flag warning at Oct 29, 2008, 3:50 AM EDT for Collier County, Florida. It took effect at Oct 29, 2008, 11:00 AM EDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2008, 3:50 AM EDT (07:50 UTC)
In effect from
Oct 29, 2008, 11:00 AM EDT
Expired
Oct 29, 2008, 2:17 PM EDT
In force
3 hr
Issued by
NWS Miami, FL

County Collier County, FL

The radar

The Miami radar (KAMX), 111 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2008-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2008-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2701 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 290750
RFWMFL

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIAMI FL
350 AM EDT WED OCT 29 2008

...RED FLAG WARNING WESTERN FIRE WEATHER ZONES TODAY... 
...FIRE WEATHER WATCH EASTERN INTERIOR ZONES CANCELED...

FLZ067-071-290900-
/O.CAN.KMFL.FW.A.0026.081029T1500Z-081029T2300Z/
INLAND PALM BEACH-INLAND BROWARD-
350 AM EDT WED OCT 29 2008

...FIRE WEATHER WATCH FOR INTERIOR PALM BEACH AND INTERIOR BROWARD
COUNTIES CANCELED...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS CANCELED THE FIRE
WEATHER WATCH. 

SURFACE WINDS ARE EXPECTED TO BECOME NORTH NORTHEAST OFF OF THE
ATLANTIC THIS AFTERNOON AND LOW LEVEL MOISTURE SHOULD INCREASE
ENOUGH TO ALLOW RELATIVE HUMIDITY TO INCREASE AS WELL. STILL...2
TO 3 HOURS OF RELATIVE HUMIDITY BELOW 35% WILL BE POSSIBLE IN THE
WESTERN SECTIONS OF INTERIOR PALM BEACH AND INTERIOR BROWARD
COUNTIES.


$$

FLZ063-066-069-070-291600-
/O.UPG.KMFL.FW.A.0026.081029T1500Z-081029T2300Z/
/O.NEW.KMFL.FW.W.0038.081029T1500Z-081029T2200Z/
GLADES-HENDRY-COASTAL COLLIER-INLAND COLLIER-
350 AM EDT WED OCT 29 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT
THIS AFTERNOON FOR GLADES, HENDRY AND COLLIER COUNTIES FOR RELATIVE
HUMIDITY BELOW 35% FOR 4 OR MORE CONSECUTIVE HOURS...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THOUGH SURFACE WINDS MAY DEVELOP TODAY OFF OF THE ATLANTIC TODAY
...DRY AIR OVER GLADES, HENDRY AND COLLIER COUNTIES WILL NOT BE
MIXED OUT. RELATIVE HUMIDITY IS EXPECTED TO FALL BELOW 35% FOR 4
OF MORE CONSECUTIVE HOURS THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS82 KMFL 291817
RFWMFL

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIAMI FL
217 PM EDT WED OCT 29 2008

...RED FLAG WARNING CANCELLED...


FLZ063-066-069-070-291930-
/O.CAN.KMFL.FW.W.0038.000000T0000Z-081029T2200Z/
GLADES-HENDRY-COASTAL COLLIER-INLAND COLLIER-
217 PM EDT WED OCT 29 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS CANCELLED THE RED FLAG
WARNING. 

DUE TO THE COMBINATION OF TEMPERATURES REMAINING IN THE UPPER 60S
AND DEW POINTS REMAINING IN THE UPPER 40S ACROSS GLADES, HENDRY
AND COLLIER COUNTIES...RELATIVE HUMIDITIES ACROSS THE WARNING AREA
WILL NOT GO BELOW 35 PERCENT FOR 4 OR MORE HOURS. THEREFORE...THE
RED FLAG WARNING IS CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Oct 29, 3:41 AM EDT, 9 minutes earlier.

Area forecast discussion, Oct 29, 3:41 AM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
341 AM EDT WED OCT 29 2008

.DISCUSSION...

...NEAR RECORD LOWS POSSIBLE TONIGHT WEST INTERIOR...

CLEAR SKIES CONTINUE ACROSS ALL OF SOUTH FLORIDA EARLY THIS MORNING.
WINDS HAVE GONE CALM ALMOST EVERYWHERE AND THIS HAS ALLOWED
TEMPERATURES TO DROP TO AROUND 40 ACROSS PATCHY PARTS OF THE NW
INTERIOR AREAS...TO THE LOWER 50S ALONG BOTH COASTS AS OF 3AM. TEMPS
SHOULD CONTINUE TO DROP ANOTHER FEW DEGREES BEFORE SUNRISE AS LIGHT
NW BREEZE CONTINUES UNDER GENERALLY CLEAR SKIES.

SURFACE HIGH PRESSURE IS CENTERED OVER THE WESTERN GULF STATES EARLY
THIS MORNING AND WILL CONTINUE TO MEANDER SLOWLY NORTHEAST TOWARDS
THE APPALACHIANS THROUGH LATE THIS WEEK. THIS WILL KEEP A N-NNW FLOW
ACROSS SOUTH FLORIDA TODAY WITH ANOTHER SUNNY ANS UNSEASONABLY COOL
DAY IN STORE AS HIGHS STRUGGLE TO AROUND THE 70 DEGREE MARK...BUT
WITH LOWER WIND SPEEDS IT WILL AT LEAST FEEL WARMER. MODELS CONTINUE
TO SUGGEST SFC WINDS WILL BECOME NORTHEAST ACROSS EASTERN PARTS OF
SOUTH FLORIDA THIS AFTERNOON...I HAD MY DOUBTS AS TO WHETHER OR NOT
THIS WOULD HAPPEN BUT LOW LEVEL FLOW A FEW THOUSAND FEET ABOVE THE
SFC IS ALREADY SHIFTING...AND COLD AIR STRATOCU OVER THE ATLANTIC
HAS BEEN MAKING PROGRESS TOWARDS THE COAST ALL NIGHT. THIS SHOULD BRING
SOME INCREASE IN MOISTURE ACROSS THE EASTERN HALF OF SOUTH FL TODAY
SO IT WILL NOT BE NEARLY AS DRY A DAY AS YESTERDAY.
REGARDLESS...WITH CLEAR SKIES AND A COOL LAND MASS TO START A LAND
BREEZE SHOULD DEVELOP TONIGHT AND THIS SHOULD LEAD TO TEMPS LEANING
TOWARDS THE COOL (FWC) GUIDANCE. THESE VALUES COULD ONCE AGAIN
APPROACH SOME RECORD LOWS IN GLADES AND HENDRY COUNTIES. NE FLOW
SHOULD DEVELOP THURSDAY AFTERNOON SOMETIME ONCE THE LAND BREEZE IS
BROKEN...BUT IT WILL LIKELY BE DELAYED A LITTLE FROM MODEL
FORECASTS. EVEN STILL...WITH THICKNESSES RISING AND NE FLOW KICKING
IN ABOVE THE SFC IT SHOULD BE A WARMER DAY WITH HIGHS IN THE MID TO
UPPER 70S...AND A WARMER NIGHT ACROSS THE EAST COAST THURSDAY NIGHT
WITH ONSHORE FLOW AND SOME MORE CLOUDS.

BY FRIDAY INTO EARLY SUNDAY MODELS CONTINUE TO SUGGEST A SHORTWAVE
MOVING SE THROUGH THE TENNESSEE VALLEY MAY CUT OFF OVER THE NE GULF
OF MEXICO AS IT BECOMES DETACHED FROM THE WESTERLIES. THIS WILL
INDUCE DEVELOPMENT OF A BROAD LOW OR SFC TROUGH OVER THE NORTH
CENTRAL CARIBBEAN. THE RESULTANT PRESSURE GRADIENT BETWEEN THIS
FEATURE AND THE SFC HIGH OVER THE MID ATLANTIC COAST...COMBINED WITH
SOME INCREASED INSTABILITY FROM THE MID-LEVEL TROUGH...WILL LIKELY
COMBINE TO BRING INCREASED MOISTURE ACROSS THE REGION FROM THE
ATLANTIC ALONG WITH SEVERAL ROUNDS OF SHOWERS TO ALL OF SOUTH FL. A
THUNDERSTORM OR TWO MAY EVEN BE POSSIBLE BY SATURDAY AS PWATS CLIMB
TOWARDS 1.3 INCHES AND MID LEVEL TEMPS COOL ENOUGH TO BREAK ANY
REMAINING SUBSIDENCE INVERSION. TEMPS WILL CONTINUE TO WARM THIS
PERIOD...BUT SEVERAL MORE NIGHTS WITH LOWS IN THE 50S ARE LIKELY
ACROSS WESTERN INTERIOR AREAS AS THEY DECOUPLE...BUT WARMER
NIGHTTIME LOWS ARE LIKELY ALONG THE ATLANTIC COAST WITH THE ONSHORE
FLOW AND MORE CLOUDS. DAYTIME HIGHS WILL BE WARMEST ALONG THE GULF
COAST/NAPLES AREAS DUE TO THE OFFSHORE FLOW.

&&

.MARINE...
WINDS CONTINUE TO BLOW NEAR 20 KNOTS ACROSS SOUTHERN ATLANTIC
WATERS EARLY THIS MORNING. THESE WINDS SHOULD DROP OFF SOME THE
NEXT FEW HOURS...AND MORE SUBSTANTIALLY DURING THE DAY TODAY AS
THE PRESSURE GRADIENT WEAKENS ACROSS THE REGION. WILL EXTEND THE
SCA INTO MID AFTERNOON AS A RESULT AS SEAS WILL BE SLOW TO COME
DOWN. SEAS SHOULD DROP TO AROUND 6 FEET TONIGHT INTO THURSDAY AS
WINDS SHIFT NE AND WEAKEN...BUT STRONGER NE WINDS WILL RETURN LATE
THURSDAY INTO FRIDAY AND THIS WILL PUSH SEAS BACK TO 7 FEET ONCE AGAIN.

&&

.FIRE WEATHER...
MODEL GUIDANCE IS VERY INSISTENT THAT DEWPOINTS WILL STEADILY
INCREASE ACROSS WESTERN AREAS OF SOUTH FLORIDA TODAY...ENOUGH SO
THAT RED FLAG CONDITIONS WILL NOT BE MET. THIS IS DIFFICULT TO
SWALLOW HOWEVER GIVEN THAT MODEL FORECAST SOUNDINGS SHOW 900MB
DEWPOINTS BELOW 40F OUT THERE AND SOME OF THIS DRY AIR SHOULD BE
ABLE TO MIX DOWN TO THE SFC. WITH HIGHS INTO THE LOWER 70S...WILL
GO AHEAD AND UPGRADE TO A RED FLAG WARNING FOR WESTERN AREAS
TODAY. FOR INTERIOR PALM BEACH/BROWARD COUNTIES IT APPEARS 1 TO 3
HOURS OF RHS AROUND 35 PERCENT MAY BE POSSIBLE BUT INCREASING
MOISTURE COULD LIMIT RED FLAG DURATION CRITERIA AND WILL NOT
UPGRADE TO A WARNING HERE.

&&

.CLIMATE...

THE FOLLOWING RECORDS MAY BE APPROACHED ACROSS THE WESTERN
INTERIOR TONIGHT:

SITE                 RECORD/YEAR

CANAL POINT           47/1968
CLEWISTON             53/2001
DEVILS GARDEN         48/1968
EVERGLADES CITY       53/1968
IMMOKALEE             50/1973
LA BELLE              44/1968
NAPLES                51/1973

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  72  53  76  67 / 0 0 -  10
FORT LAUDERDALE  73  57  77  69 / 0 0 -  10
MIAMI            74  56  78  67 / 0 0 -  10
NAPLES           71  52  77  60 / 0 0 -  -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM EDT THIS
     AFTERNOON FOR FLZ063-FLZ066-FLZ069-FLZ070.

AM...SMALL CRAFT ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR AMZ650-
     AMZ651-AMZ670-AMZ671.

GM...NONE.
&&

DISCUSSION/MARINE...STRASSBERG
FIRE WX...STRASSBERG/JR
AVIATION...JR
Hazardous weather outlook, Oct 28, 10:45 PM EDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1045 PM EDT TUE OCT 28 2008

FLZ063-066>075-168-172>174-291100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1045 PM EDT TUE OCT 28 2008

...ROUGH MARINE CONDITIONS TONIGHT...
...NEAR RECORD LOWS MOST AREAS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

TEMPERATURES: TEMPERATURES WILL DROP INTO THE MID TO UPPER 30S FROM
THE INTERIOR NORTHWEST TO THE 40S TO NEAR 50 EAST COAST OVERNIGHT.
PATCHES OF FROST COULD FORM IN WIND PROTECTED AREAS IN THE NORTHWEST
INTERIOR.

WAVES: NORTHERLY WINDS AROUND 20 KNOTS WILL PRODUCE GULF STREAM SEAS
TO 11 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE RISK OF RIP CURRENTS WILL REDEVELOP AT THE ATLANTIC BEACHES
TOWARD THE END OF THE WEEK AND PERSIST INTO THE WEEKEND.

DUE TO WINDS, GULF STREAM SEAS WILL BE 8 TO 10 FEET WEDNESDAY AND
WEDNESDAY NIGHT THEN GRADUALLY DECREASE TO 7 FEET THURSDAY THROUGH
FRIDAY NIGHT.

TEMPERATURES WILL BE IN THE MID TO UPPER 40S WILL BE POSSIBLE IN
GLADES, HENDRY AND NORTHERN COLLIER COUNTIES WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.